Advertisement

Contralateral levodopa-induced hemichorea in a patient with severe asymmetric Parkinson’s disease

  • Sang-Won Yoo
  • Joong-Seok KimEmail author
Letter to the Editor

Introduction

The motor symptoms of Parkinson’s disease (PD) are predominantly due to progressive degeneration of nigral dopaminergic neurons. In most cases, there is a substantial asymmetry of clinical symptoms from disease onset [1]. Such lack of symmetry in the appearance of symptoms is so conspicuous that it serves as a clinical parameter to differentiate the disease from other neurodegenerative parkinsonian syndromes.

Hemichorea is a hyperkinetic movement disorder that is provoked by unilateral basal ganglia dysfunction, usually manifested by structural lesions or metabolic derangements [2, 3]. Most putatively related anatomical structures are lentiform nucleus, thalamus, and subthalamic nucleus [2].

PD and hemichorea are similar in terms of asymmetrically malfunctioning brain structures contralateral to clinical manifestations. We observed a PD patient with rare phenomenon of hemichorea.

Clinical presentation

A 67-year-old female complained of slowly progressive asymmetric...

Notes

Funding

This research was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Science, ICT and Future Planning (NRF-2017R1D1A1B06028086).

Compliance with ethical standards

Ethical approval

The institutional review board at Seoul St. Mary’s Hospital approved this case report (KC18ZESI0477). We confirm that we have read the Journal’s position on issues involved in ethical publication and affirm that this work is consistent with those guidelines. The patients have consented to the submission of the case report to the journal.

Conflict of interest

The authors declare that they have no competing interest.

Supplementary material

Video segment 1. Initially, the patient showed marked asymmetric akinetic rigidity that appeared as dystonic posture. She could not unfold her hand at will or on examiner’s command. She did not demonstrate any sign of tremor. Video segment 2. After uptitrating levodopa dosage, the patient experienced sudden occurrence of right hemichorea. Video segment 3. After reducing the dopamine dosage, the patient’s hemichorea completely resolved. (WMV 46857 KB)

References

  1. 1.
    Djaldetti R, Ziv I, Melamed E (2006) The mystery of motor asymmetry in Parkinson’s disease. Lancet Neurol 5:796–802CrossRefPubMedGoogle Scholar
  2. 2.
    Mehanna R, Jankovic J (2013) Movement disorders in cerebrovascular disease. Lancet Neurol 12:597–608CrossRefPubMedGoogle Scholar
  3. 3.
    Pareés I, Pujadas F, Hernández-Vara J, Lorenzo-Bosquet C, Cuberas G, Munuera J et al (2011) Reversible hemichorea associated with extracranial carotid artery stenosis. J Neurol Sci 300:185–186CrossRefPubMedGoogle Scholar
  4. 4.
    Calabresi P, Di Filippo M, Ghiglieri V, Tambasco N, Picconi B (2010) Levodopa-induced dyskinesias in patients with Parkinson’s disease: filling the bench-to-bedside gap. Lancet Neurol 9:1106–1117CrossRefPubMedGoogle Scholar
  5. 5.
    Kim JS, Lee KS, Lee KH, Kim YI, Kim BS, Chung YA et al (2002) Evidence of thalamic disinhibition in patients with hemichorea: semiquantitative analysis using SPECT. J Neurol Neurosurg Psychiatry 72:329–333CrossRefPubMedPubMedCentralGoogle Scholar
  6. 6.
    Aquino CC, Fox SH (2015) Clinical spectrum of levodopa-induced complications. Mov Disord 30:80–89CrossRefPubMedGoogle Scholar

Copyright information

© Belgian Neurological Society 2019

Authors and Affiliations

  1. 1.Department of Neurology, College of Medicine, Seoul St. Mary’s HospitalThe Catholic University of KoreaSeoulRepublic of Korea

Personalised recommendations